Pharmacopsychiatry
DOI: 10.1055/s-0043-118413
Letter to the Editor
© Georg Thieme Verlag KG Stuttgart · New York

Beta-Blockers and Evidence-Based Guidelines for the Pharmacological Management of Acute Methamphetamine-Related Disorders and Toxicity

John R. Richards1
  • 1From the University of California, Davis Medical Center, Department of Emergency Medicine, Sacramento, California
Further Information

Publication History

received 16 July 2017
revised 16 July 2017

accepted 14 August 2017

Publication Date:
31 August 2017 (eFirst)

I appreciated reading the article, “Evidence-based guidelines for the pharmacological management of acute methamphetamine-related disorders and toxicity” by Wodarz et al. [1]. However I was disappointed their systematic literature search ended in June 2015, and their first draft was submitted to Pharmacopsychiatry over a year later. It also appears the search was not updated during the revision process, which I believe is important for a topic that is constantly evolving with new information. Although their search criteria as described is extensive, with multiple databases and agencies queried, the authors nevertheless apparently overlooked a relevant systematic review on a similar topic published in May of 2015 that is indexed in PubMed and PROSPERO, the international prospective register of systematic reviews [2]. In this systematic review, all articles pertaining to pharmacologic treatment of methamphetamine toxicity were considered, from randomized controlled trials to case reports.

I agree with Wodarz and colleagues that benzodiazepines and antipsychotics are important treatment choices for patients with methamphetamine toxicity [3]. In the aforementioned review, we also concluded benzodiazepines and antipsychotics were useful in the treatment of methamphetamine-induced agitation and psychosis, but these classes of medications did not reliably mitigate associated tachycardia and hypertension [2]. There are also risks associated with benzodiazepines such as over-sedation, respiratory depression, and paradoxical agitation. With antipsychotics, akathisia, dystonia, and other extrapyramidal side effects must be considered by the treating clinician as well. It was my hope that Wodarz and associates would mention the use of beta-blockers in their article. In our review we determined beta-blockers, especially mixed alpha/beta-blocker such as labetalol and carvedilol, were safe and effective for treatment of methamphetamine-induced hyperadrenergic symptoms. Lipophilic beta-blockers such as metoprolol, propranolol, and labetalol have an added advantage of monoamine antagonism within the central nervous system and may teleologically improve agitation that frequently occurs with methamphetamine toxicity [4] [5] [6] [7]. For those clinicians concerned about the use of beta-blockers in the setting of methamphetamine toxicity and the potential for “unopposed alpha-stimulation,” we found no such cases in our literature review. Furthermore, this phenomenon is rare, unpredictable, and inconsistent and is likely due solely to the pharmacologic effects of stimulants, such as cocaine [8].

As in many hospitals in Germany, we have a high prevalence of methamphetamine-positive patients presenting to our emergency department in central California [9]. Based on current worldwide trends, this problem will continue to increase [10]. Beta-blockers represent an important treatment option for these patients, especially when they do not respond to multiple and escalating doses of benzodiazepines and/or antipsychotics.